For healthcare professionals
SPAN-100 Index for Acute Ischemic Stroke
The SPAN-100 index (Stroke Prognostication using Age and NIH Stroke Scale) adds a patient's age in years to the pre-treatment NIH Stroke Scale (NIHSS) score. A sum of 100 or more is called SPAN-100 positive. This tool is written for clinicians. It is not a self-check and not a diagnosis.
The two items
Definition as printed by Ligot and colleagues (Ligot 2025). Nothing you enter leaves this page.
You can work out the NIHSS with our NIHSS calculator.
What you will see
The sum of age and NIHSS, and whether it is 100 or more.
Educational only, not medical advice. A score supports clinical judgment; it does not decide treatment on its own.
Source
Saposnik G et al., Neurology 2013 (the original index, cited only). Definition as printed in Ligot N et al., Front Neurol 2025 (CC BY); the same two items and the cutoff of 100 also in de Andrade JBC et al., Arq Neuropsiquiatr 2022 (CC BY), Table 2.
Validated in
The original cohort is described in Saposnik 2013 (cited only). Studied since in adults with acute ischemic stroke, including 530 patients treated with thrombectomy for an anterior circulation large vessel occlusion at two Belgian hospitals (Ligot 2025) and 1,565 patients in a validation of scores for hemorrhagic transformation (de Andrade 2022).
Limits
For clinicians, not a diagnosis. It uses only two items and gives a yes or no group, not a probability for one patient. The outcome figures on this page come from the cohorts cited and may not apply elsewhere. The authors of the 2025 study wrote that a sum of 100 or more should not be used as an exclusion criterion for thrombectomy. Use it with, not instead of, clinical judgment.
How the index works
The SPAN-100 index is calculated by summing the patient's age in years and the pre-treatment NIHSS score. Patients are grouped as SPAN-100 positive if the sum is 100 or more and as SPAN-100 negative if it is below 100 (Ligot 2025). A 2022 review of scores for hemorrhagic transformation lists the same two items, age and NIHSS on admission, with a cutoff of 100 (de Andrade 2022). The index was first described by Saposnik and colleagues (Saposnik 2013).
| Age plus NIHSS | Group |
|---|---|
| 100 or more | SPAN-100 positive |
| Below 100 | SPAN-100 negative |
For example, a patient aged 85 with an NIHSS of 22 has a sum of 107 and is SPAN-100 positive. A patient aged 71 with an NIHSS of 15 has a sum of 86 and is SPAN-100 negative.
Outcomes after thrombectomy
In a 2025 study of 530 patients treated with mechanical thrombectomy, 116 had a sum of 100 or more (Ligot 2025). In the abstract, this group had higher mortality at 90 days (60.0% vs. 17.6%) and lower rates of a modified Rankin Scale (mRS) score of 3 or less (19.2% vs. 71.6%) (Ligot 2025). The abstract also states that nearly half of the survivors with a sum of 100 or more reached an mRS of 3 or less. The authors concluded that a sum of 100 or more identifies a high-risk group but should not be used as an exclusion criterion for thrombectomy (Ligot 2025).
Hemorrhagic transformation
The 2022 review compared seven scores for hemorrhagic transformation in 1,565 patients with acute ischemic stroke (de Andrade 2022). For SPAN-100 it lists hemorrhagic transformation of any type by NINDS criteria on CT at 36 hours (Table 1), and it lists an area under the curve (AUC) of 0.72 (0.63 to 0.76) in the original derivation cohort and 0.59 (0.53 to 0.65) in the original validation cohort for SPAN-100. In its own data the AUC was 0.55 (0.51 to 0.60) in 988 patients not treated with reperfusion therapy and 0.63 (0.58 to 0.68) in 577 treated patients, and SPAN-100 had the smallest AUC of the scores studied (de Andrade 2022). For a score built for hemorrhage after IV thrombolysis, see the SEDAN score.
Related calculators
To score stroke severity, see the NIH Stroke Scale calculator. For outcome scores after IV thrombolysis, see the DRAGON score and the SEDAN score. For a 3-month outcome score from age, NIHSS and four other admission findings, see the ASTRAL score. To grade disability before and after a stroke, see the modified Rankin Scale. Other bedside scores are listed under For healthcare professionals.
Sources
- Saposnik G, Guzik AK, Reeves M, Ovbiagele B, Johnston SC. Stroke prognostication using age and NIH Stroke Scale: SPAN-100. Neurology. 2013;80(1):21-28. doi:10.1212/WNL.0b013e31827b1ace. PMID 23175723. Original index (cited only). doi.org/10.1212/WNL.0b013e31827b1ace
- Ligot N, Dagonnier M, Lubicz B, Brassart N, Naeije G. A simple risk index predicts endovascular treatment outcomes in acute ischemic stroke: prognostic value of SPAN-100. Front Neurol. 2025;16:1578997. doi:10.3389/fneur.2025.1578997. PMID 40692560. Open access (CC BY). Section 2.2: definition (age plus pre-treatment NIHSS, positive at 100 or more); abstract: 530 thrombectomy patients, 116 with SPAN 100 or more, 90-day mortality 60.0% vs 17.6%, mRS 0-3 19.2% vs 71.6%; conclusion. pmc.ncbi.nlm.nih.gov/articles/PMC12277150/
- de Andrade JBC, Mohr JP, Ahmad M, Lima FO, Barros LCM, Silva GS. Accuracy of predictive scores of hemorrhagic transformation in patients with acute ischemic stroke. Arq Neuropsiquiatr. 2022;80(5):455-461. doi:10.1590/0004-282X-ANP-2021-0091. PMID 35293556. Open access (CC BY). Table 2: SPAN-100 items, cutoff 100, original cohorts; Table 3: AUC for hemorrhagic transformation in 988 patients not treated and 577 treated with reperfusion therapy. pmc.ncbi.nlm.nih.gov/articles/PMC9238342/
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.